Getting to sleep is a problem with-o pot.

Discussion in 'Substance Abuse' started by DDD, May 8, 2007.

  1. DDD

    DDD Well-Known Member

    easy child/difficult child is trying to completely eliminate pot from his life. We
    are praying, dancing, crossing, rattling and everything else we
    can do that he finds success. He is signed up with a personal
    trainer, but only for a once a week on a supervisory capacity as
    we can not afford the PT 3x a week as suggested.

    Anyway...last night he told me that he can't get to sleep on his
    own. He does NOT want to take any prescription other than his
    anti-seizure medication as he is "afraid he might get back into pills
    like he was before". :smile:

    He asked what I took and I told him otc sleeping pills that are
    not addictive. He surprised me by saying "don't you just take a
    half of one some nights?" (Observant son-of-a-gun, lol.) I said
    yes and then I said I used to give your brother Melatonin which is otc and suppose to be natural.

    I know people in "recovery mode" are often told not to take any
    pill for anything. on the other hand, I think his inquiry is a big step forward for him. He is back talking about trying school again.
    We are on the roller coaster, of course, for years to come due
    to the brain trauma but it sounds like he wants to take another
    step forward. He has never done coke, heroin, meth. I know he
    has done pills from triple CCC's when he was 14 to xanax combined
    with booze prior to the surgery. IF he is OFF pills as of his
    Traumatic Brain Injury (TBI) that's a big step. IF he can forget pot (I KNOW he wants to
    quit!) that is another big step. That leaves booze which he told
    the PT he wants to replace with good health. The PT told him not
    to "stop" but to "wean".

    So.....what do you think from experience about otc sleep pills?
  2. Sunlight

    Sunlight Active Member

    I find they mostly do not work anyway. boyfriend has been taking sleep aids from GNC for a week or so and no luck. he tried lunesta. no luck. he also took a bunch of other over the counter stuff as well as spraying the sheets with lavendar/valerian spray.

    best thing was no caffeine, a routine bedtime and hot bath before bed.
  3. CAmom

    CAmom Member

    DDD, our pediatrician neuro told us to give our son two tablets of Benadryl and that it was an extremely safe drug, no chance of addiction, etc. I also use it occasionally, and it really does work. Good luck!
  4. Sunlight

    Sunlight Active Member

    just a thought, benadyl can cause excitability in some me. lol if I take it I fall asleep but then wake up like I had a pot of coffee.
  5. saving grace

    saving grace New Member

    I use OTC generic Unisom, I can take one tablet and split it into 3 parts take a 1/3 and sleep like a baby, it is non addictive, My OB/GYN actually told me to take it when I was pregnant as it also has a ingredient that helps nausea. I think if he needs to use something temporarily to get off pot and back into a regular sleep routine that a little help doesnt hurt.

    My difficult child also has trouble sleeping, Unisom does not work well for him, he takes Seroquel. But since he has been working regularly and waking up early he does have an easier time falling asleep.

    Good Luck

  6. tiredmommy

    tiredmommy Site Moderator

    I'd personally caution against the Benadryl because it can cause cognitive dulling for up to the next few days after a dose. That could complicate things with his ADHD & Traumatic Brain Injury (TBI). He may need to retrain himself on how to fall asleep without the pot.
  7. hearthope

    hearthope New Member

    I have had to take tylenol pm to sleep in the past. It works to fall asleep and stay asleep, yet I do feel a little hung over until mid-morning after using it.

    Caution, I did get to the point that I thought I couldn't get to sleep with out it. (life with a difficult child /forums/images/%%GRAEMLIN_URL%%/tired.gif)
  8. CAmom

    CAmom Member

    I've also tried Tylenol PM and have had serious hangover-type symptoms the next day. Benadryl doesn't cause this for me, nor has it caused it and/or overstimulation in my son.

    Guess this is one of those situations where you just have to try a couple of things to see what works best in your situation...
  9. kris

    kris New Member

    <span style='font-size: 11pt'> <span style='font-family: Georgia'> <span style="color: #000099"> we use melatonin here. it's worked well for all of us. less likelihood of the hangover feeling you get from tylenol pm & such.

    has he ever tried relaxation techniques? can he call the doctor treating the Traumatic Brain Injury (TBI) for suggestions?

    </span> </span> </span>
  10. KFld

    KFld New Member

    When my difficult child was in rehab they were giving him something to sleep at night because from what he tells me, when you are detoxing, it's impossible to sleep. I know Lunesta is supposed to be non addictive and I used that many a night when I couldn't sleep and it worked great. I slept well and woke up feeling good. They have another one called something like Roserim?? I would talk to a doctor. They aren't a narcotic, so I don't think it would have any effect on him going back to pills.
  11. Ephchap

    Ephchap Active Member


    When difficult child was in the Residential Treatment Center (RTC), he was given Benadryl to help him sleep ... and let everyone else sleep too. ROFL. If difficult child couldn't sleep, trust me, no one else could either. lol. He was even given his own single room at one point because he couldn't sleep and constantly kept his roommate up.